Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2002, 12:45 AM CDT for Buffalo County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2002, 12:45 AM CDT (05:45 UTC)
- Expired
- Sep 2, 2002, 1:45 AM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS53 KARX 020545 SVRLSE WIC011-020645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1243 AM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 145 AM CDT * AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MODENA...OR ABOUT 10 MILES SOUTH OF DURAND...MOVING SOUTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF PLUM CITY...OR ABOUT 8 MILES SOUTHWEST OF DURAND...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MODENA AT 1250 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4460 9191 4445 9204 4421 9160 4446 9154 KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:21 PM CDT, 9 hours 24 minutes earlier.
Area forecast discussion, Sep 1, 3:21 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 321 PM CDT SUN SEP 1 2002 RAIN CHANCES CONTINUE TO BE THE PRIMARY FOCUS OF THE FORECAST. SURFACE ANALYSIS THIS AFTERNOON SHOWED A WEAK LOW OVER SOUTH DAKOTA. THUNDERSTORMS ALONG A WEAK BOUNDARY AHEAD OF THE LOW OVER CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. COLD FRONT EXTENDS SOUTH FROM THE LOW INTO THE LOWER PLAINS. MODELS FAIRLY SIMILAR WITH THE NEXT TWO SYSTEMS WITH THE EXCEPTION OF THE AMOUNT OF MOISTURE AND QPF. UPPER AIR ANALYSIS THIS MORNING AT 850 MB DID NOT HAVE A STRONG FLOW OFF THE GULF AND MOST SITES HAD DEW POINT DEPRESSION GREATER THAN 6 DEGREES. FLOW DOES NOT HAVE MUCH TIME TO PICK UP GULF MOISTURE BEFORE IT TURNS TO THE WEST FOR MONDAY. HAVE CHOSEN TO FOLLOW THE ETA AS IT SEEMS TO DO A BETTER JOB WITH THE MOISTURE FIELDS. SHORT WAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST OVERNIGHT PUSHING THE TWO WEAK BOUNDARIES TOWARD THE AREA. CONVECTION EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WEAK BOUNDARIES AND THEN MOVE INTO THE AREA. ONCE THE 850 MB LOW LEVEL JET SET UP... THIS SHOULD FURTHER AID IN DEVELOPMENT AND BRING A SCATTERED LINE OF CONVECTION THROUGH THE REGION. BETTER LIFT OVER THE FAR NORTHERN COUNTIES AND OPTED TO GO WITH LIKELY THERE. ATTENTION THEN TURNS TO THE SHORT WAVE TROUGH APPROACHING THE REGION MONDAY. THIS TROUGH WILL TAKE A VERY SIMILAR PATH TO THE ONE FOR TONIGHT. STRONG UPPER LEVEL JET IN EXCESS OF 100 KNOTS TO ACCOMPANY THIS SHORT WAVE TROUGH BUT ORIENTATION PUTS BEST AGEOSTROPHIC FLOW WELL NORTH OF THE FORECAST AREA. WITH THE BEST COMBINED LIFT FROM THE JET AND SHORT WAVE TROUGH TO REMAIN NORTH OF THE AREA SHOULD AGAIN BE A DAY FOR SCATTERED CONVECTION. WHAT STORMS DO DEVELOP COULD BE SEVERE AS CAPES REACH THE NEIGHBORHOOD OF 3500 J/KG AND THE SURFACE BASED CIN BECOMES ALMOST ZERO AHEAD OF THE FRONT DURING THE AFTERNOON. 0 TO 3 KM SHEAR VALUES DURING THE AFTERNOON ALSO EXPECTED TO BE AROUND 30 KNOTS. QUESTION ABOUT COVERAGE THOUGH AS 850 MB FLOW GOES SOUTHWEST PUSHING THE BEST MOISTURE TO THE EAST OF THE AREA. WILL MAINTAIN THE CURRENT CHANCE POPS. .LSE...NONE. 04
In the hours before
Special weather statement, Sep 1, 9:00 PM CDT, 3 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SUN SEP 1 2002
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN IOWA...
MITCHELL...HOWARD...WINNESHIEK...ALLAMAKEE...FLOYD...
CHICKASAW...FAYETTE AND CLAYTON.
IN MINNESOTA...
WABASHA...DODGE...OLMSTED...WINONA...HOUSTON...MOWER AND
FILLMORE.
IN WISCONSIN...
TAYLOR...CLARK...BUFFALO...TREMPEALEAU...JACKSON...JUNEAU...
ADAMS...MONROE...LA CROSSE...VERNON...RICHLAND...CRAWFORD AND
GRANT.
ALTHOUGH STRONG STORMS CONTINUE ACROSS THE AREA...THE THREAT OF
SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELED.
KRCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:36 PM CDT | Tornado Warning | ARX | Taylor | 54 min |
| Sep 2, 5:21 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 54 min |
| Sep 2, 5:26 PM CDT | Tornado Warning | ARX | Taylor | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.